Taking dietary supplements can be beneficial for your health, but it is essential to be aware of the potential side effects that may arise. Skin rashes, shortness of breath, diarrhea, severe joint or muscle pain, difficulty speaking, and blood in the urine are all possible adverse events that can result from taking supplements. These symptoms can range from mild to life-threatening. Manufacturers often add vitamins, minerals and other supplement ingredients to the foods you eat, such as breakfast cereals and beverages.
As a result, you may be consuming more of these ingredients than you think, and more may not be better. Consuming more than necessary can be costly and may also increase the risk of side effects. For instance, too much vitamin A can cause headaches and liver damage, reduce bone strength, and cause birth defects. Too much iron can cause nausea and vomiting and can damage the liver and other organs.
It is important to remember that natural supplements are not always safer than products manufactured in laboratories. Plant-based supplements may contain harmful chemicals or cause an adverse reaction due to the genetic makeup of the plant. Supplements can also cause liver damage, blood thinning, and kidney stones. The Food and Drug Administration (FDA) does not even determine if dietary supplements are effective before they are sent to market shelves.
However, proper use of supplements can help you avoid the side effects and toxicities associated with overuse. It is recommended that you speak with a pharmacist, doctor, or nurse to review everything you take to ensure that supplements do not cause any harmful effects, either alone or in combination with commonly prescribed or over-the-counter medications. A study published in The New England Journal of Medicine found that the adverse effects of supplements were responsible for an average of about 23,000 emergency department (ED) visits per year. You are more likely to experience side effects from dietary supplements if you take them in high doses or instead of prescription drugs, or if you take many different supplements. Antioxidants such as vitamin C and vitamin E can reduce the toxic effect of chemotherapy drugs (allowing patients to tolerate higher doses of chemotherapy).
People may experience negative side effects if they take a high dose of the product or take several supplements at once. In a 10-year study, researchers analyzed surveillance data from 63 hospital emergency departments to estimate the annual number of emergency department visits associated with the adverse effects of dietary supplements. In addition, dietary supplement packages are not required to include possible side effects, nor are there any rules on the maximum size of pills (an obvious risk for older people). Weight-loss products accounted for a quarter of all emergency department visits with a single product and disproportionately affected women, while men were more likely to suffer adverse effects from products advertised for sexual enhancement and bodybuilding. It is important to be aware of the potential risks associated with taking dietary supplements so that you can make an informed decision about whether they are right for you.
Speak with your doctor or pharmacist about any questions or concerns you may have about taking dietary supplements. When it comes to taking dietary supplements, it is essential to understand the potential risks involved. Taking too much of a supplement can lead to serious health issues such as headaches, liver damage, nausea and vomiting, kidney stones, blood thinning, joint pain, muscle pain, difficulty speaking and even birth defects in some cases. Additionally, natural supplements are not always safer than those manufactured in laboratories as they may contain harmful chemicals or cause an adverse reaction due to their genetic makeup. The Food and Drug Administration (FDA) does not determine if dietary supplements are effective before they are sent to market shelves. However, proper use of these products can help avoid any potential side effects or toxicities associated with overuse.
It is recommended that individuals speak with a pharmacist, doctor or nurse before taking any supplement in order to ensure it does not cause any harm either alone or when combined with other medications. A study published in The New England Journal of Medicine found that adverse effects from dietary supplements were responsible for an average of 23,000 emergency department visits per year. People are more likely to experience side effects if they take high doses or multiple supplements at once. It is important to be aware of the potential risks associated with taking dietary supplements so that individuals can make an informed decision about whether they are right for them. Speak with your doctor or pharmacist about any questions or concerns you may have about taking dietary supplements.